Metronidazole

One case of a young woman with Crohn’s disease reported the development of a debilitating peripheral neuropathy on taking metronidazole (2000 mg/day) for 50 days. Although she improved considerably after discontinuing the drug, her neurological symptoms were still a problem two years later (DICP, 1990; 24: 19-21).


Metronidazole is also found to accumulate in patients with impaired liver function. This reached toxic levels that were revealed on magnetic resonance imaging (MRI) to cause peripheral neuropathy as well as central nervous system (CNS) damage. Again, these effects were found to take up to two years to completely resolve (Ann Pharmacother, 2000; 34: 1273-5).


In addition, the antibiotic has been reported to cause serious neurotoxicity and encephalopathy in a Turkish patient with chronic kidney failure (uraemia) (Nephron, 2001; 89: 108-9). In an elderly patient with chronic renal failure, metronidazole triggered convulsions when taken in the usual dosages for Clostridium difficile colitis (Am J Med Sci, 2000; 319: 338-9).


Indeed, a recent case of CNS damage due to metronidazole was seen in a 69-year-old man, who was taking 1500 mg/day of the drug for 50 days. Along with the loss of muscle coordination, he also suffered paraesthesia (‘pins and needles’) in his hands and feet. His symptoms disappeared on stopping the drug (Rinsho Shinkeigaku, 2005; 45: 386-9).


It has long been known that metronidazole can lead to neurological disorders. Indeed, a study in the 1970s highlighted the link between metronidazole and neurotoxicity (J Neurol Neurosurg Psychiatry, 1976; 39: 403-5). Since then, a number of studies have confirmed the association.

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend